Atypical Fractures May Complicate Long-Term Bisphosphonate Therapy

Laurie Barclay, MD

October 14, 2010

October 14, 2010 — Atypical fracture may complicate long-term bisphosphonate therapy, according to a case report and review of diagnosis and management in the October 6 issue of the Journal of the American Medical Association.

"The development of bisphosphonate therapy represented an important advance in the treatment of low bone mass and osteoporosis, conditions that affect more than half of individuals older than 50 years," writes Deborah E. Sellmeyer, MD, from the Johns Hopkins School of Medicine in Baltimore, Maryland.

"Currently available bisphosphonates have been shown to reduce spine, nonspine, and hip fractures in individuals at increased risk of fracture. Case reports and limited clinical series over the past 5 years have raised concern that prolonged bisphosphonate therapy may suppress bone remodeling to the extent that normal bone repair is impaired, resulting in increased fracture risk."

These "atypical" fractures associated with suppression of bone turnover often affect sites that are seldom affected by osteoporotic fractures, such as the subtrochanteric femur. Features characteristic of atypical subtrochanteric femur fracture include no history of trauma before the fracture, prodromal thigh pain, and specific radiological findings.

The prevalence of atypical fractures, risk factors for their development, and management have not been addressed by many studies to date.

"Osteoporosis diagnosis and treatment rates among individuals who have experienced a fracture are remarkably low," Dr. Sellmeyer writes. "Evidence to date suggests that atypical fractures in bisphosphonate users are infrequent, and this potential problem should not preclude initiation of therapy in patients at risk of skeletal events. Continued focus on identifying higher-risk patients and being judicious with initiation and continuation of therapy is appropriate."

Current recommendations to help reduce the likelihood of these fractures and to manage them medically include

  • evaluation of fracture risk,

  • appropriate prescription of bisphosphonates to those patients who are at increased risk for fracture,

  • considering interrupting bisphosphonate treatment for 12 months in patients who are clinically stable and who have received this pharmacotherapy for 5 years, and

  • considering teriparatide treatment for patients who have an atypical fracture while undergoing bisphosphonate therapy.

Evidence is lacking regarding the potential benefits or risks of medication holidays in patients receiving bisphosphonate therapy who have been treated for 5 years and who have stable bone density and no fractures. Individuals at higher risk for vertebral fractures and those whose bone density remains low after 5 years of treatment may benefit from continued treatment, based on results of post hoc analyses from clinical trials of alendronate.

"Clinicians should be alert to symptoms of deep thigh pain that worsens with weight bearing as a presenting symptom of a subtrochanteric hip fracture as well as to the frequent bilateral nature of this disorder," Dr. Sellmeyer concludes. "Teriparatide may be a therapeutic option for patients who experience an atypical fracture while receiving bisphosphonate therapy, particularly in the setting of low bone turnover. More research on the prevalence of atypical fractures, their association with bisphosphonate use and low bone turnover, and the effects of strategies such as drug holidays and teriparatide treatment is needed."

Dr. Sellmeyer reports having received research funding from Novartis and Amgen.

JAMA. 2010;304:1480-1484. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....